Indiana, 2011

Hail in Indiana, May 24, 2011

May 24, 2011 · NWS IWX · 3 events in 2 counties and zones

A stationary boundary extended from Iowa into portions of northern Indiana. An unstable air mass and moderate shear combined for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A stationary boundary extended from Iowa into portions of northern Indiana. An unstable air mass and moderate shear combined for thunderstorm development. While wind fields were not overly impressive, degree of shear and lift allowed for storms which produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 24, 2:22 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, May 24, 2:22 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EDT TUE MAY 24 2011

.SHORT TERM

TONIGHT THROUGH THURSDAY MORNING...

UNSETTLED PATTERN TO PERSIST THROUGH THE PERIOD AS THE NEXT IN
SERIES OF SYSTEMS EJECTS OUT OF THE PLAINS INTO THE GREAT LAKES
REGION. IN THE NEAR TERM...SHORTWAVE OVER WISCONSIN HAS SHIFTED
ACROSS LAKE MICHIGAN AND THIS HAS TRIGGERED CONVECTION ALONG A WEAK
FRONTAL BOUNDARY.  THIS BOUNDARY IS EVIDENT IN THE SURFACE
TEMPERATURE AND WINDS WITH PRONOUNCED CONVERGENCE FROM NORTH CENTRAL
ILLINOIS INTO SOUTHERN MICHIGAN. WIND PROFILES WOULD SUPPORT SLOW
MOVING STORMS/REDEVELOPING ALONG THE BOUNDARY. SHOULD SEE THIS SHIFT
SOUTH AND END AFTER SUNSET TONIGHT.

THE NEXT SYSTEM EJECTS OUT OF THE PLAINS AND THIS WILL BE THE MORE
LIKELY TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER THE FORECAST
AREA. MODELS ARE IN GENERAL AGREEMENT WITH THE SYSTEM EJECTING
THROUGH...BUT THE USUAL TIMING AND PLACEMENT ISSUES LEND SOME
UNCERTAINTY TO THE PLACEMENT OF THE MOST SIGNIFICANT THREAT.
PRECIPITABLE WATER AMOUNTS ARE QUITE HIGH WITH ALL THE MODELS AND
GIVEN THE RECENT ROUND OF RAINFALL THAT OCCURRED SUNDAY/MONDAY WILL
HAVE TO CLOSELY MONITOR THE RAINFALL AMOUNTS WITH THIS EVENT.

AT THIS TIME WILL CONTINUE SEVERE THREAT IN THE HAZARDOUS WEATHER
OUTLOOK AND MAINTAIN CURRENT TIMING AND PLACEMENT IN THE GRIDDED
FORECAST.

&&

.LONG TERM.../THURSDAY THROUGH TUESDAY/

STRONG BUT OCCLUDING AND WKNG LOW WILL MOVE NE INTO OUR AREA THU.
MOIST AIRMASS SHOULD REMAIN IN PLACE OVER THE AREA THU WITH LOW
LEVEL MOISTURE CONVERGENCE ALONG OCCLUDED AND WARM FRONTS ALONG WITH
UPR LEVEL Q VECTOR CONVERGENCE PROVIDING FORCING. APCHG UPR LOW
SHOULD ALSO HELP DESTABILIZE AIRMASS... THOUGH CLOUD COVER WILL
PRBLY INHIBIT DESTABILIZATION AT LEAST SOMEWHAT. DEEP LAYER SHEAR
PROGGED AROUND 40KT MAINLY ACROSS SE 1/2 OF CWA SHOULD SUPPORT SVR
STORMS IF SUFFICIENT DESTABILIZATION IS REALIZED. SMALL MBE VECTORS
AND MOIST AIRMASS WITH PWAT NR 1.50 INCHES ALSO SUGGEST POTENTIAL
FOR BACKBUILDING STORMS WITH LOCALLY HEAVY RAINFALL.

SHOWERS/HVY RAIN/SVR THREAT WILL DIMINISH THU NGT AS LOW LIFTS NE
INTO SERN MI AND DIURNAL COOLING AND DVLPG LOW LEVEL CAA STABILIZES
AIRMASS. STILL... PROSPECTS FOR SHOWERS CONTG INTO EVE AND POTENTIAL
FOR SOME LIGHT RAIN IN THE CAA REGIME OVERNIGHT FAVORABLE ENOUGH TO
BUMP UP POPS INTO LIKELY RANGE THU NGT.

LOW WILL MOVE INTO SERN ONTARIO FRIDAY. LOW LEVEL CAA IN ITS WAKE
SHOULD RESULT IN COOLER THAN NORMAL DAY WITH CONSIDERABLE CLOUDS AND
A CHC OF OCNL LINGERING LIGHT RAIN. ANOTHER SHRTWV EXPECTED TO MOVE
INTO THE UPR GRTLKS FRI NGT. CONSIDERABLE DIFFERENCES AMONG MEDIUM
RANGE MODELS ON TIMING/STRENGTH OF THIS FEATURE REMAIN. GFS CONTS TO
BE STRONGER/FASTER WITH THE SYSTEM SUGGESTING CHC OF SHOWERS WITH
THE CDFNT EARLY SAT AND AGAIN AS THE FRONT LIFT BACK NORTH EARLY
SUNDAY WHILE SLOWER/WEAKER ECMWF INDICATES FRONT/FORCING/SHOWERS
WILL REMAIN NW OF OUR CWA. FOR NOW MAINTAINED GOING LOW CHC SHOWERS
IN GRIDS FOR FRI NGT-SAT NGT. IN EITHER CASE IN THE WAKE OF THIS
SYSTEM, SUMMERLIKE UPR RIDGE EXPECTED TO BEGIN BUILDING OVER THE ERN
U.S..  HOW FAST THIS OCCURS AND THE EXACT PLACEMENT OF THE UPR LEVEL
HIGH A MATTER OF CONTENTION BTWN MEDIUM RANGE MODELS BUT GOOD
CONSENSUS ON TEMPS WELL ABOVE NORMAL EARLY NEXT WEEK WITH LITTLE OR
NO PRECIP.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LEWIS
LONG TERM...JT
AVIATION...LEWIS
Hazardous weather outlook, May 24, 2:38 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EDT TUE MAY 24 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-251945-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
338 PM EDT TUE MAY 24 2011 /238 PM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...PRIMARILY ALONG AND SOUTH OF US HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY INTO THURSDAY. THERE IS A
SIGNIFICANT CHANCE OF SEVERE STORMS LATE WEDNESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT. DAMAGING WIND GUSTS AND LARGE HAIL ARE
THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED
OUT AT THIS TIME.

RAINFALL WEDNESDAY NIGHT AND THURSDAY WILL INCREASE THE RISK FOR
FLOODING OF LOCAL RIVERS...CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-251945-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
338 PM EDT TUE MAY 24 2011 /238 PM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY INTO THURSDAY. THERE IS A
SIGNIFICANT CHANCE OF SEVERE STORMS LATE WEDNESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT. DAMAGING WIND GUSTS AND LARGE HAIL ARE
THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED
OUT AT THIS TIME. RAINFALL WEDNESDAY NIGHT AND THURSDAY WILL
INCREASE THE RISK FOR FLOODING OF LOCAL RIVERS...CREEKS AND
STREAMS.

THERE IS A HIGH RISK OF RIP CURRENTS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-251945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
338 PM EDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY INTO THURSDAY. THERE IS A
SIGNIFICANT CHANCE THAT STORMS WILL BE SEVERE LATE WEDNESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT. WIND GUSTS TO 50 KNOTS AND
LARGE HAIL ARE THE MAIN THREATS. HIGH WAVES ARE POSSIBLE IN AND
NEAR STORMS.

THERE IS A HIGH RISK OF RIP CURRENTS THURSDAY AND FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 24, 2:36 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EDT TUE MAY 24 2011

INZ032>034-242000-
BLACKFORD IN-GRANT IN-JAY IN-
336 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN BLACKFORD...JAY AND
SOUTHEASTERN GRANT COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UPLAND...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HARTFORD CITY...
  DUNKIRK...REDKEY AND MILL GROVE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4032 8522 4039 8522 4040 8550 4048 8553
      4056 8480 4032 8480
TIME...MOT...LOC 1936Z 278DEG 16KT 4043 8545
Special weather statement, May 24, 3:15 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 PM EDT TUE MAY 24 2011

INZ008-009-017-018-OHZ004-005-015-016-242115-
ALLEN IN-DE KALB IN-DEFIANCE OH-HENRY OH-NOBLE IN-PAULDING OH-PUTNAM
OH-WHITLEY IN-
415 PM EDT TUE MAY 24 2011

...SHOWERS WITH FUNNEL CLOUDS MOVING THROUGH NORTHEAST INDIANA AND
NORTHWEST OHIO...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW THUNDERSTORMS FROM FORT WAYNE INDIANA TO DESHLER
OHIO...MOVING EAST AT 15 MPH. THESE SHOWERS AND FEW THUNDERSTORMS
HAVE BEEN PRODUCING FUNNEL CLOUDS. THE ATMOSPHERE IS CONDUCIVE TO
FUNNEL CLOUD FORMATION AND BRIEF BUT WEAK TORNADOES COULD OCCUR IF
ONE OF THESE FUNNELS REACHES THE GROUND. IF YOU OBSERVE A FUNNEL
CLOUD...TAKE COVER IMMEDIATELY AND REPORT TO LAW ENFORCEMENT.

FUNNEL CLOUDS...PEA SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PAULDING...
  WORSTVILLE AND MARK CENTER...
  CECIL AND TIPTON...
  BRICETON...
  SHERWOOD...
  LATTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4098 8440 4099 8440 4099 8447 4108 8534
      4127 8534 4131 8388 4093 8387
TIME...MOT...LOC 2012Z 281DEG 10KT 4119 8470
Special weather statement, May 24, 4:17 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 PM EDT TUE MAY 24 2011

INZ018-OHZ004-005-015-016-024-242215-
ALLEN IN-DEFIANCE OH-HENRY OH-PAULDING OH-PUTNAM OH-VAN WERT OH-
517 PM EDT TUE MAY 24 2011

......SHOWERS WITH FUNNEL CLOUDS MOVING THROUGH NORTHEAST INDIANA
AND NORTHWEST OHIO......

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW THUNDERSTORMS FROM FORT WAYNE INDIANA TO DESHLER
OHIO...MOVING SLOWLY EAST SOUTHEAST AT 15 MPH. THESE SHOWERS AND FEW
THUNDERSTORMS HAVE BEEN PRODUCING A FEW FUNNEL CLOUDS. THE
ATMOSPHERE IS CONDUCIVE TO FUNNEL CLOUD FORMATION AND BRIEF BUT WEAK
TORNADOES COULD OCCUR IF ONE OF THESE FUNNELS REACHES THE GROUND. IF
YOU OBSERVE A FUNNEL CLOUD...TAKE COVER IMMEDIATELY AND REPORT TO
LAW ENFORCEMENT.

FUNNEL CLOUDS...PEA SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FORT WAYNE...
  NEW HAVEN...
  ARCOLA AND ABOITE...
  ROLLING HILLS...
  WALLEN AND NINE MILE...
  YODER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4092 8533 4117 8533 4127 8389 4092 8388
TIME...MOT...LOC 2115Z 284DEG 12KT 4109 8531
Special weather statement, May 24, 4:22 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 PM EDT TUE MAY 24 2011

INZ020-242215-
WHITE IN-
522 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORMS MOVING INTO WESTERN WHITE COUNTY...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLCOTT...OR 11 MILES SOUTH OF RENSSELAER...
MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE
POSSIBLE WITH THIS SLOW MOVING STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONTICELLO...
  MONON...
  LEE...
  REYNOLDS...SMITHSON AND CHALMERS...
  INDIANA BEACH AND NORWAY...
  SITKA AND BUFFALO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4084 8700 4085 8698 4092 8698 4091 8663
      4074 8675 4072 8677 4068 8677 4068 8678
      4063 8678 4071 8710 4084 8710
TIME...MOT...LOC 2121Z 257DEG 22KT 4079 8705
Special weather statement, May 24, 5:13 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM CDT TUE MAY 24 2011

INZ013-020-242315-
PULASKI IN-WHITE IN-
513 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS MOVING INTO PULASKI COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRANCESVILLE...OR 14 MILES NORTHWEST OF
MONTICELLO...MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC...
  LAKESIDE...
  PULASKI...
  RIPLEY...STAR CITY AND DENHAM...
  LAWTON...
  VANMETER PARK AND BEARDSTOWN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4092 8694 4096 8694 4117 8685 4117 8649
      4097 8651 4081 8688 4091 8695
TIME...MOT...LOC 2213Z 236DEG 24KT 4094 8683
Special weather statement, May 24, 5:54 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EDT TUE MAY 24 2011

INZ032-033-250000-
BLACKFORD IN-GRANT IN-
654 PM EDT TUE MAY 24 2011

...STRONG THUNDERSTORMS MOVING THROUGH GRANT COUNTY...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM NEAR SWEETSER TO NEAR MARION...MOVING EAST
SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF ONE INCH PER HOUR CAN BE EXPECTED.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MARION...
  GAS CITY AND FAIRMOUNT...
  UPLAND...
  JONESBORO...
  ROSEBURG...
  RADLEY AND HACKLEMAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4040 8587 4059 8586 4057 8545 4050 8520
      4039 8521
TIME...MOT...LOC 2253Z 289DEG 13KT 4054 8575

The radar

The Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
May 24, 6:04 PM EST to 6:05 PM EST
Where
Grant County, Roseburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -85.730

Hail, Grant

When
May 24, 6:11 PM EST to 6:12 PM EST
Where
Grant County, Roseburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -85.730

Hail, Pulaski

When
May 24, 10:25 PM CST to 10:26 PM CST
Where
Pulaski County, 2.6 mi SE of Francesville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.950, -86.840

An intense storm allowed for hail to fall for around 15 minutes. The hail varied in size, with the largest stone up to the size of golf balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317864, 317865, 317866.